Alert archive / Nevada / Freeze Watches in 2021
Freeze Watch 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this freeze watch at Dec 9, 2021, 12:06 AM PST for Clark County, Nevada; San Bernardino County, California. It took effect at Dec 11, 2021, 12:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 9, 2021, 12:06 AM PST (08:06 UTC)
- In effect from
- Dec 11, 2021, 12:00 AM PST
- Expired
- Dec 10, 2021, 1:05 AM PST
- In force
- Issued by
- NWS Las Vegas, NV
Counties San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 67 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 8.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2091 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
410 WWUS75 KVEF 090806 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1206 AM PST Thu Dec 9 2021 CAZ523-092200- /O.NEW.KVEF.FZ.A.0001.211211T0800Z-211211T1600Z/ /O.CON.KVEF.WI.Y.0036.000000T0000Z-211209T2200Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 1206 AM PST Thu Dec 9 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... ...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...For the Wind Advisory, southwest winds 20 to 30 mph with gusts up to 45 mph. For the Freeze Watch, sub-freezing temperatures as low as 31 possible. * WHERE...Western Mojave Desert. * WHEN...For the Wind Advisory, until 2 PM PST this afternoon. For the Freeze Watch, from late Friday night through Saturday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ524-525-NVZ016-020-021-092200- /O.NEW.KVEF.FZ.A.0001.211211T0800Z-211211T1600Z/ Eastern Mojave Desert-Morongo Basin-Northeast Clark County- Las Vegas Valley-Lake Mead National Recreation Area- Including Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Mesquite, Overton, Moapa, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, and Laughlin 1206 AM PST Thu Dec 9 2021 ...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...Sub-freezing temperatures as low as 30 possible. * WHERE...In Nevada, Northeast Clark County, Las Vegas Valley and Lake Mead National Recreation Area. In California, Eastern Mojave Desert and Morongo Basin. * WHEN...From late Friday night through Saturday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
462 WWUS75 KVEF 092143 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 143 PM PST Thu Dec 9 2021 CAZ523-100000- /O.EXT.KVEF.WI.Y.0036.000000T0000Z-211210T0000Z/ /O.CON.KVEF.FZ.A.0001.211211T0800Z-211211T1600Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 143 PM PST Thu Dec 9 2021 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...For the Wind Advisory, southwest winds 20 to 30 mph with gusts up to 45 mph. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...Western Mojave Desert. * WHEN...For the Wind Advisory, until 4 PM PST this afternoon. For the Freeze Watch, from late Friday night through Saturday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ524-525-NVZ016-020-021-100000- /O.CON.KVEF.FZ.A.0001.211211T0800Z-211211T1600Z/ Eastern Mojave Desert-Morongo Basin-Northeast Clark County- Las Vegas Valley-Lake Mead National Recreation Area- Including Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Mesquite, Overton, Moapa, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, and Laughlin 143 PM PST Thu Dec 9 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...Sub-freezing temperatures as low as 30 possible. * WHERE...In Nevada, Las Vegas Valley, Lake Mead National Recreation Area and Northeast Clark County. In California, Morongo Basin and Eastern Mojave Desert. * WHEN...From late Friday night through Saturday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
181 WWUS75 KVEF 092348 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 348 PM PST Thu Dec 9 2021 CAZ523-101200- /O.EXP.KVEF.WI.Y.0036.000000T0000Z-211210T0000Z/ /O.CON.KVEF.FZ.A.0001.211211T0800Z-211211T1600Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 348 PM PST Thu Dec 9 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... ...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... * WHAT...Sub-freezing temperatures as low as 30 possible. * WHERE...Western Mojave Desert. * WHEN...From late Friday night through Saturday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ524-525-NVZ016-020-021-101200- /O.CON.KVEF.FZ.A.0001.211211T0800Z-211211T1600Z/ Eastern Mojave Desert-Morongo Basin-Northeast Clark County- Las Vegas Valley-Lake Mead National Recreation Area- Including Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Mesquite, Overton, Moapa, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, and Laughlin 348 PM PST Thu Dec 9 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...Sub-freezing temperatures as low as 30 possible. * WHERE...In Nevada, Las Vegas Valley, Lake Mead National Recreation Area and Northeast Clark County. In California, Morongo Basin and Eastern Mojave Desert. * WHEN...From late Friday night through Saturday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
646 WWUS75 KVEF 100905 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 105 AM PST Fri Dec 10 2021 CAZ523>525-NVZ016-020-021-110800- /O.UPG.KVEF.FZ.A.0001.211211T0800Z-211211T1600Z/ /O.NEW.KVEF.FZ.W.0005.211211T0800Z-211211T1600Z/ Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Northeast Clark County-Las Vegas Valley- Lake Mead National Recreation Area- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Mesquite, Overton, Moapa, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, and Laughlin 105 AM PST Fri Dec 10 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST SATURDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Portions of southern Nevada and southeast California. * WHEN...From midnight tonight to 8 AM PST Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this freeze watch went out at Dec 8, 7:04 PM PST, 5 hours 2 minutes earlier.
Area forecast discussion, Dec 8, 7:04 PM PST, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 700 PM PST Wed Dec 8 2021 .SYNOPSIS...A weather system dropping down from the Gulf of Alaska will quickly move across our region Thursday bringing widespread light to moderate precipitation, gusty winds and some snow to the mountains. Mostly clear and colder conditions can be expected Friday and Saturday with the first freeze of the season possible for the deserts of Clark and San Bernardino counties. An even more potent Pacific Storm is coming together to impact the western states early next week. && .UPDATE...Next weather system up to bat is currently located just offshore the PacNW coastline with a developing baroclinic leaf evident on this evenings satellite imagery across Northern California and Southern Oregon. This storm system will continue to develop southward tonight with precipitation on the increase across the Sierra and Southern Great Basin by Daybreak. As the system draws closer tomorrow, widespread precipitation will overspread most of the forecast area, with light to moderate amounts of rain/mountain snow. While chances for precipitation Thursday are quite high, the Las Vegas metro as well as parts of the Mojave Desert will be facing a stiff downslope component with sfc-700mb winds strongly out of the west-southwest. This will limit lower elevation precipitation totals, with trace-0.10" totals expected in most of the desert terrain. Meanwhile, higher elevations in the Spring Mountains and Lincoln county will fare better with accumulating snows expected above 6000 feet throughout the day. The current forecast appears to be in good shape and no updates are necessary this evening. -Outler- && .SHORT TERM...tonight through Saturday. A quick moving weather system will bring a taste of winter to our region Thursday with significant snowfall for the mountains of southern Nevada along with gusty winds and cooler temperatures to the entire region. Freezing temperatures still appear likely across the desert zones of Clark and San Bernardino counties Friday night into early Saturday morning. Recent satellite loops showed an extensive plume of Pacific moisture extending from Oregon/NorCal out to near 140W. A cold trough slowly digging out of the Gulf of Alaska will push this moisture plume southward tonight. It will reach the southern Sierra and central Nevada around 4 AM PST Thursday then will work its way across our region from northwest to southeast during the day and should exit over Arizona by 10 PM PST Thursday evening. The east slopes of the southern Sierra will experience considerable precipitation shadowing due to the orientation of the trough and only 3 inches or less of snow are expected at sites like Aspendell and Whitney Portal. The mountains of Clark and Lincoln county above 6000 will be more favored for significant snowfall and a Winter Weather Advisory remains in effect for those areas Thursday for 3 to 7 inches of snow leading to slick roads and difficult driving conditions. The best window for snow in the Spring Mountains should be 9 AM to 5 PM PST. Also gusts over 40 mph can be expected in the Spring Mountains and over the western Mojave Desert between Barstow-Daggett, Fort Irwin and Ridgecrest. The rest of the region will see southwest-west gusts of 25-35 mph during the day. Precipitation amounts across the deserts from Las Vegas to the west and south should be fairly light...between 0.01" and 0.10". The southern Great Basin and northwest Arizona should see general amounts of 0.25"-0.50". Clearing skies and north winds will follow behind the system as it pulls away Thursday evening though models indicate winds will be only moderate with areas of 15-25 mph Thursday night then similar speeds focused down the Colorado River Valley Friday. High temperatures will only climb into the mid to upper 50s Friday across the deserts of Clark and San Bernardino counties. Light winds and clear skies Friday night and early Saturday morning will allow temperatures to 30-32 degrees for many sites, including the outlying areas of the Las Vegas Valley, for the first freeze this fall/winter. Temperatures will again struggle to reach the mid to upper 50s across for the desert zones even under a mostly sunny sky. && .LONG TERM...Sunday through Wednesday. As we head into next week, the weather pattern remains active with a large West Coast trough setting up and gradually digging southward off the Pacific Coastline. This will spread increasing precipitation chances into the Sierra and southern Great Basin as early as Monday afternoon, with chances spreading south and east Tuesday and Wednesday. Given the over water trajectory and overall strength of the trough, this could be an efficient precipitation producer. However, this is still 6-7 days out and a lot of the details could still change. For now, fingers crossed for some welcome rain returning to the Desert southwest. && .AVIATION...For McCarran...Low impact weather expected through tonight with south winds around 8KT and VFR clouds around 20kft. More impactful weather will move in Thursday morning as CIGs drop and precipitation chances increase through the valley, with increasing confidence for moderate to high aviation impacts for LAS. 5000ft clouds should start moving in after 12Z Thursday, with BKN CIGs at 5000ft likely by 18Z. Rain showers will develop after 18Z through southern Nevada, with the best chance for precipitation at the terminals between 21Z-00Z. BKN-OVC CIGs to 3000ft, reduced visibility, and wetting rain is likely with the precipitation. Moderate confidence for some clouds around 1000ft Thursday afternoon as well, though low confidence if they will be an actual cloud deck or just FEW-SCT. High confidence for mountain obscuration most of Thursday with low CIGs and snow above 6000ft. Increasing south to southwest winds are expected Thursday, with gusts over 30KT likely Thursday afternoon. Conditions should improve Thursday night as precipitation ends and clouds scatter out. Winds will diminish through Thursday night as well, with lighter north to northeast winds expected on Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Quiet weather with dry conditions and clouds 10kft- 20kft are expected through this evening. A weather system is then expected to bring chances for precipitation, low CIGs, and snow above 6000ft to the area late tonight and Thursday. Most of the precipitation tonight should be focused through the Sierra and southern Great Basin, with precipitation chances at BIH around 12Z through the early afternoon. Through southern California, southern Nevada, and western Arizona, precipitation and lower CIGs wont arrive until Thursday afternoon, likely around 18Z or later. CIGs below 3000ft are likely with scattered rain showers. CIGs to 1000ft and reduce visibility are possible with any of the heavier rain and are likely in the higher terrain above 6000ft with snow showers. In addition to precipitation concerns, south to southwest winds will increase Thursday, with widespread gusts 20-30KT and higher gusts possible in the high terrain. Mountain obscuration is likely due to low CIGs and snow. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Adair LONG TERM...Outler AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Freeze Watches in Nevada, 2021Freeze Watches in California, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.